About 10 years ago, when I was diagnosed with fibromyalgia, I had more issues with fatigue than pain. I’m fairly certain that’s because I had systemic exertion intolerance disease as well, which I was unaware of at the time. When I began experiencing increased pain, my rheumatologist prescribed pregabalin. Unfortunately, that medication made me feel worse, so I was switched to gabapentin.
I’ve used gabapentin for many years, with a relatively low dose at bedtime and during the day if my pain was intolerable. I’ve never been a fan of taking medications unless they are lifesaving. My thyroid medications are nonnegotiable, for example.
I wanted to see if I could manage with one less medication in my arsenal, so I decided to taper off my gabapentin. I’ve been off it now for over a week, and while my pain is the same, I’m struggling to fall asleep at night. I didn’t realize how much my ability to fall asleep was dependent on the gabapentin. I hope that as time goes on, this will improve.
In a discussion on the Mayo Clinic’s website, Dr. Kevin C. Fleming notes that anti-seizure medications like gabapentin and pregabalin often are used to treat chronic pain. “Both drugs work by limiting the release of pain-communicating chemicals by nerve cells in the brain and spinal cord,” Fleming wrote. “The most common side effects of both drugs are dizziness and drowsiness.”
I seem to have fewer issues with dizziness now. Perhaps the reduction in this symptom is connected to my other health issues, but we’ll see. I have spoken to other women who weaned off gabapentin because of how they felt while taking it. I’m thankful that I was not on a high dose, as the taper would have been much slower and perhaps fraught with uncomfortable side effects.
While I stopped taking gabapentin only a short time ago, I will continue to monitor my progress and report back at a later date. It is important to note that I am not recommending any course of action here, but rather sharing my personal experience. Please consult with your doctor before modifying any medication regimen. My doctor is aware that I’m no longer taking gabapentin.
What has been your experience with gabapentin? Please share your thoughts in the comments below.
Note: Fibromyalgia News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Fibromyalgia News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to fibromyalgia.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?